This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The article, "Transient Paraplegia From Hematoma After Lumbar Puncture: A Consequence of Anticoagulant Therapy," by Messer et al (235:529, 1976) has totally missed an important point, in that the hematoma would more likely be a complication of the anticoagulant therapy rather than a complication of the spinal tap. Certainly, it is well recognized that anticoagulant therapy can produce spontaneous subarachnoid or subdural hematomas with paraplegias. Although spinal puncture could produce hematoma, the fact that the symptoms started three days later, and more importantly, the fact that the hematoma was in the cervicothoracic region rather than in the lumbar region would certainly mitigate this assumption.This is only another danger of anticoagulant therapy—besides the fact that this therapy is seldom of value in the treatment of cerebral vascular disorders.
Woolf JI. Lumbar Puncture and Anticoagulant Therapy. JAMA. 1976;235(25):2716. doi:10.1001/jama.1976.03260510010003